Thunderstorm Wind, Erie
- When
- August 28, 1:58 PM EST
- Where
- Erie County, Vermilion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 41.420, -82.370
A few large trees were reported down.
Low pressure tracked northeast from the lower Mississippi Valley during the 28th. Scattered showers and thunderstorms moved through the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Low pressure tracked northeast from the lower Mississippi Valley during the 28th. Scattered showers and thunderstorms moved through the region. Some of the storms became severe during the afternoon hours. A line of showers and thunderstorms moved through much of the area during the evening hours, but there were no reports of severe winds or hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 28, 12:49 PM EST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 149 PM EDT FRI AUG 28 2009 .SYNOPSIS... A WARM FRONT ACROSS NORTHERN OHIO AND NORTHERN PENNSYLVANIA WILL DRIFT NORTH TOWARD LAKE ERIE THIS AFTERNOON. LOW PRESSURE OVER INDIANA WILL TRACK ACROSS WESTERN LAKE ERIE TONIGHT AND SOUTHWEST ONTARIO ON SATURDAY. THE ASSOCIATED COLD FRONT WILL SLOWLY SLIDE EAST ACROSS THE AREA LATER TONIGHT AND SATURDAY. IT WILL GET COOL ENOUGH FOR SOME LAKE EFFECT SHOWERS DOWNWIND OF THE GREAT LAKES SUNDAY INTO MONDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AIRMASS WILL BECOME RATHER WARM AND HUMID THIS AFTERNOON ACROSS MUCH OF THE AREA AS SOME SUNSHINE BREAKS THROUGH...MAINLY BETWEEN FINDLAY TO MILLERSBURG AND CANTON NORTHWARD TO CLEVELAND. NOT SURE THE WARM FRONT WILL ACTUALLY MAKE A LOT OF PROGRESS NORTHWARD THOUGH BASED ON THE TRACK OF THE WEAK SURFACE LOW WHICH IS PROGGED TO MOVE TO WESTERN LAKE ERIE BY EARLY TONIGHT. THIS TRACK WILL ALLOW THE WINDS IN THE LOWER LAYERS TO BACK TOWARD THE EAST WHICH INCREASES THE CHANCE OF ROTATION. CONVECTIVE TEMPERATURE IS 82 ON THE KILN 12Z SOUNDING AND WE COULD SEE THAT IN AREAS THAT GET ENOUGH SUNSHINE. COLD FRONT WILL STAY TO THE WEST UNTIL TONIGHT BUT WILL WATCH INITIAL TROUGH AHEAD OF THE FRONT THAT WAS HELPING THE STORMS NEAR TOLEDO DEVELOP DURING THE LATE MORNING. MAY TAKE UNTIL MID TO LATE AFTERNOON TO SHAKE THE SHOWERS/EMBEDDED STORMS ACROSS INLAND NW PA. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... SURFACE LOW PRESSURE IS EXPECTED TO MOVE VERY CLOSE TO LAKE ERIE TONIGHT AND WILL DRAG A COLD FRONT WITH IT. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT. IN THE WAKE OF THE SHOWERS AND THUNDERSTORMS ON SATURDAY IT LOOKS TO GET A BIT BREEZY. SHOWERS AND THUNDERSTORMS WILL LINGER LONGEST ACROSS THE EASTERN COUNTY WARNING AREA. BY SATURDAY NIGHT INTO SUNDAY THE CONCERN WILL SHIFT TO WHAT CAN DEVELOP OFF OF LAKE ERIE AS COOLER AIR FLOWS OVER THE WARM WATERS. WILL KEEP LIKELY CHANCES OF SHOWERS/THUNDERSTORMS FOR NORTHEAST OHIO INTO NW PA. THESE CHANCES WILL LINGER INTO MONDAY. WILL HAVE TO MONITOR THIS FLOW CLOSELY WITH THE POTENTIAL OF TRAINING ECHOES AS SOME LOW TOP VERY EFFICIENT RAIN PRODUCERS COULD MATERIALIZE. FOR NOW WILL MENTION THE CHANCE OF LOCALLY HEAVY RAINFALL IN THE HWO. IT WILL FEEL COOLER STARTING SATURDAY AND THEN CONTINUE INTO MONDAY. SUNDAY LOOKS LIKE THE COLDEST DAY WITH HIGHS STAYING IN THE 60S ACROSS THE REGION. MAYBE ONLY AROUND 60 FOR PORTIONS OF NW PA. AS DRIER AIR FINALLY SLIDES IN WITH A LARGE AREA OF HIGH PRESSURE ON MONDAY THE LAKE EFFECT SHOWERS WILL END. THIS DRIER AIR WILL ALLOW FOR COOL TEMPERATURES FOR SUNDAY NIGHT THROUGH TUESDAY NIGHT. IF CLOUDS DECREASE AS ANTICIPATED THERE MAY BE A FEW LOCATIONS THAT COULD TAKE A RUN AT THE LOWER TO MIDDLE 40S...ESPECIALLY MONDAY NIGHT. MAY NEED TO WATCH FOR THE POTENTIAL OF REACHING RECORD LOWS FOR SOME INLAND LOCATIONS. && .LONG TERM /TUESDAY THROUGH THURSDAY/... UPPER TROUGH BEGINS TO MOVE EAST WITH A PORTION OF IT BEING LEFT BEHIND TO CLOSE OFF. GFS FURTHEST WEST WITH THIS FEATURE BRINGING CLOUD COVER AND SHOWERS TO OHIO...BUT THE ECMWF IS FURTHER EAST AND KEEPS HIGH PRESSURE OVER THE AREA. THIS RUNS IN LINE WITH CONSISTENCY SO WILL KEEP THE DRIER AREA OF HIGH PRESSURE WITH THE NEXT SYSTEM WORKING IN TOWARD FRIDAY. TEMPERATURE-WISE WE WILL STILL BE IN RECOVERY MODE SO HIGHS EXPECTED TO BE IN THE 70S...WITH SOME UPPER 60S STILL POSSIBLE ACROSS PA. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... LINE OF SHOWERS AND THUNDERSTORMS DEVELOPED AND IS MOVING EAST ACROSS THE NORTHERN PORTIONS OF THE FORECAST AREA. THIS ACTIVITY WILL CAUSE SOME PROBLEMS AT THE CLE AND ERI TAF SITES OVER THE NEXT FEW HOURS. MORE ACTIVITY WILL CONTINUE TO DEVELOP SOUTH OF MFD...CAK AND YNG AND MOVE NORTHEAST INTO THE REGION. THIS ACTIVITY WILL BE A PROBLEM THIS AFTERNOON AS WELL OVER THE EASTERN SECTIONS. MORE SHOWERS AND EMBEDDED THUNDERSTORMS WILL MOVE INTO THE TOL AND FDY AREAS AND THEN EVENTUALLY AFFECT THE REGION. I ANTICIPATE A DRY SLOT WILL TRY TO WORK INTO THE FORECAST AREA LATE TONIGHT INTO TOMORROW MORNING. THIS SHOULD BRING IMPROVING CEILINGS TO THE AREA. SOME MVFR FOG POSSIBLE AT CAK AND YNG. DOWNSLOPING WILL LIKELY KEEP CLE AND ERI VFR THROUGH THE PERIOD. .OUTLOOK...NON-VFR POSSIBLE AT TIMES SATURDAY AFTERNOON AND SUNDAY. NON VFR CONDITIONS OVER THE WEEKEND IN NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. && .MARINE... EASTERLY FLOW TODAY WILL KEEP THE WEST END OF THE LAKE CHOPPY...BUT EXPECTING IT TO BE JUST BELOW SMALL CRAFT CRITERIA. LOW PRESSURE MOVES NORTHEAST TODAY AND TONIGHT ACROSS THE WESTERN BASIN SO WINDS TONIGHT WILL COME AROUND TO THE SOUTH AND EVENTUALLY WEST DURING SATURDAY MORNING. COLD AIR ADVECTION OVER THE WARM WATERS WILL MIX WELL AND EXPECT WEST-NORTHWEST FLOW OF 15 TO 25 KNOTS SATURDAY AND SUNDAY AND WITH THIS A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED WITH WAVES OF 4 TO 6 FEET POSSIBLE. A SECONDARY TROUGH CROSSES THE LAKE SUNDAY...WATERSPOUTS POSSIBLE TOO. MONDAY AND TUESDAY WIND/WAVES QUIET DOWN AS HIGH PRESSURE MOVES IN FROM THE NORTHERN PLAINS. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KOSARIK NEAR TERM...KOSARIK SHORT TERM...MULLEN LONG TERM...OUDEMAN AVIATION...LOMBARDY MARINE...OUDEMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 1117 AM EDT FRI AUG 28 2009 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-291530- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 1117 AM EDT FRI AUG 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING. A WARM FRONT ACROSS THE AREA WILL SLOWLY MOVE NORTH THIS AFTERNOON. A COLD FRONT OVER INDIANA WILL REMAIN WEST OF THE AREA. BETWEEN THE TWO SYSTEMS...IN THE DRY SLOT...SOME SUNSHINE IS LIKELY...ESPECIALLY AROUND THE INTERSTATE 71 CORRIDOR. THE CONVECTIVE TEMPERATURE IS IN THE LOWER 80S AND NEW THUNDERSTORMS WILL LIKELY POP UP. ISOLATED STORMS MAY HAVE DAMAGING WINDS...HAIL AND ROTATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-291530- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 1117 AM EDT FRI AUG 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. COLD AIR FLOWING OVER THE WARM WATERS OF LAKE ERIE WILL CREATE ENOUGH INSTABILITY TO INCREASE THE POSSIBILITY OF WATERSPOUTS SUNDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cleveland radar (KCLE), 43 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
A few large trees were reported down.
Nickel size hail was observed.
Nickel size hail was observed.
Nickel size hail was observed.
Golf ball size hail was observed.
Quarter size hail was observed.
Penny size hail was observed.
Quarter size hail was observed.
A few large limbs were reported down.
A few large limbs were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195111, 195105, 195107, 195116, 195115, 195119, 195109, 195120, 195113, 195122.